Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 18, 2003, 3:00 PM EDT for Hyde County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2003, 3:00 PM EDT (19:00 UTC)
- Expired
- Sep 18, 2003, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Hyde County, NC
The radar
The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 181904
FFWMHX
NCC095-182200-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT THU SEP 18 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MAINLAND HYDE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 600 PM EDT
* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BAND OF HEAVY RAIN PRODUCING TORRENTIAL FLOODING DOWNPOURS
OVER NEW HOLLAND...OR ABOUT 5 MILES EAST OF SWANQUARTER...MOVING
NORTH AT 35 MPH. RAIN FALL IN THIS BAND MAY REACH 2 INCHES IN THE
NEXT HOUR. THIS BAND WILL MOVE OVER AN AREA THAT HAS ALREADY SEEN
UP TO 4 INCHES OF RAIN. THIS ADDITIONAL RAIN WILL CAUSE FLOODING
OF ROADWAYS ACROSS EASTERN MAINLAND HYDE COUNTY. ADDITIONAL RAINS
MAY OCCUR LATER THIS AFTERNOON AS WELL.
* FLOODING CAN BE EXPECTED IN AND AROUND...
LAKE LANDING.
LAKE MATTAMUSKEET...AND...ROSE BAY.
FAIRFIELD.
ALLIGATOR LAKE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3535 7633 3539 7611 3545 7604 3569 7635
3568 7651 3545 7649
203 follow-up statements
000 WGUS72 KMHX 181912 FFSMHX NCC095-182200- FLASH FLOOD STATEMENT...TO CONTINUE WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 311 PM EDT THU SEP 18 2003 ...THE FLASH FLOOD WARNING FOR MAINLAND HYDE COUNTY REMAINS IN EFFECT UNTIL 600 PM EDT... AT 311 PM EDT...BANDS OF HEAVY RAIN PRODUCING TORRENTIAL FLOODING DOWNPOURS CONTINUED OVER FAIRFIELD...OR ABOUT 7 MILES NORTH OF SWANQUARTER...MOVING NORTHWEST AT 35 MPH. THESE BANDS OF HEAVY RAIN WILL PRODUCE ADDITIONAL RAINS OF UP TO 2 INCHES IN THE NEXT HOUR. THIS ADDITIONAL RAIN WILL RESULT IN FLOODING OF MANY ROADS IN WESTERN MAINLAND HYDE COUNTY. FLOODING CAN BE EXPECTED IN AND AROUND... ALLIGATOR LAKE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3540 7634 3549 7614 3566 7635 3567 7657 20
000 WGUS72 KMHX 182017 FFSMHX NCC095-182200- FLASH FLOOD STATEMENT...TO CONTINUE WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 413 PM EDT THU SEP 18 2003 ...THE FLASH FLOOD WARNING FOR MAINLAND HYDE COUNTY REMAINS IN EFFECT UNTIL 600 PM EDT... AT 413 PM EDT...BANDS OF HEAVY RAIN CONTINUE TO MOVE ACROSS WESTERN MAINLAND HYDE COUNTY. THIS RAIN WILL SLOWLY COME TO AN END...BUT FLOODING ASSOCIATED WITH THESE RAINS SHOULD BE SLOWER TO END. WATER SHOULD REMAIN ACROSS ROADS IN WESTERN MAINLAND HYDE COUNTY AND LOW LYING AREAS SHOULD CONTINUE TO EXPERIENCE FLOODING FROM THE RAIN THROUGH LATE AFTERNOON. THE FLOODING WILL BEGIN TO SUBSIDE AFTER 5 PM...AND MUCH OF THE FLOODING SHOULD END BY 6 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3547 7643 3542 7624 3570 7637 3569 7661 20
000 WGUS72 KMHX 182145 FFSMHX NCC095-182245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 545 PM EDT THU SEP 18 2003 ...THE FLASH FLOOD WARNING FOR MAINLAND HYDE HAS EXPIRED... HEAVY RAIN IS NO LONGER OCCURRING IN THE WARNED AREA. THE FLASH FLOOD WARNING FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AND IS NO LONGER IN EFFECT ALTHOUGH A FLOOD WARNING IS NO LONGER IN EFFECT...A FLOOD WATCH REMAINS IN EFFECT UNTIL 800 PM THIS EVENING. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE FLOODING UNTIL THE WATCH EXPIRES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR TELEVISION FOR THE LATEST SEVERE WEATHER INFORMATION. $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:30 PM EDT, 30 minutes earlier.
Area forecast discussion, Sep 18, 2:30 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT THU SEP 18 2003
ISABEL MOVED ONSHORE AROUND CEDAR ISLAND AND CONTS TO LIFT NW TOWARD
INLAND AREAS. CSTL SITES HAD WINDS TO HURRICANE FORCE WITH SOME
ESTIMATED GUSTS ABOVE 110 MPH. RAINFALL AMOUNTS OF OVER 5 INCHES IN
SPOTS AND STILL RAINING HARD MANY SPOTS. SEAS ARE MASSIVE OFF OUTER
BANKS WITH SERIOUS OVERWASH OCCURRING...CAN SEE SOME OF THIS WITH
PIER CAMS AT DUCK COE PIER. CONDITIONS WILL REMAIN BAD FOR SEVERAL
MORE HOURS AS ISABEL MOVES NW AND AWAY FROM REGION OVERNIGHT. WL
LIKELY ISSUE FCST BEFORE 4 PM WITH CRNT HEADLINES THEN ADJUST AS
NEEDED AFTER NEW ADVRY COMES OUT. QUIET WX THEN EXPECTED THRU
WEEKEND AS HGTS BUILD AND ATMS REMAIN DRY. WILL SEE CHC OF PRECIP
DEVELOP EARLY NEXT WEEK AS UPR TRF APPROACHES FROM W WITH GFS
SHOWING SOME MOISTURE LIFTING ONSHORE AHEAD OF THIS FEATURE.
MARINE: AS THE EYE OF ISABEL CONTINUES TO MOVE INLAND...HURRICANE
FORCE WINDS WILL GRADUALLY DECREASE. WINDS ARE EXPECTED TO DROP
BELOW TROPICAL STORM FORCE...OR 34 KTS...FOR MOST OF THE CWA BY 200
AM TONIGHT. RESIDUAL HIGH SEAS WILL REQUIRE A SMALL CRAFT ADVISORY
THROUGH FRI.
.MHX...HURRICANE WARNING COASTAL AREAS.
...INLAND HURRICANE WIND WARNING INLAND COUNTIES THIS AFTERNOON
AND EVENING.
...FLOOD WATCH ALL ZONES THIS AFTERNOON AND EVENING.
...TORNADO WATCH UNTIL 8 PM...
RF/RAPHazardous weather outlook, Sep 18, 5:46 AM EDT, 9 hours 14 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-181145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 546 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HURRICANE CONDITIONS WILL BE SEEN OVER EASTERN NORTH CAROLINA THORUGH THIS EVENING. PLEASE REFER TO THE LATEST ADVISORY ON HURRICANE ISABEL FROM THE NATIONAL HURRICANE CENTER ALONG WITH HURRICANE LOCAL STATEMENTS...A FLASH FLOOD WATCH...AND AN INLAND HURRICANE WIND WARNING ISSUED BY THIS OFFICE. ISOLATED TORNADOS WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:45 PM EDT | Flash Flood Warning | MHX | Carteret, Craven, Pamlico | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.